Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Bismarck, ND

July 20, 2017Grant County, Morton County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 5:01 PM MDT for Grant County, Morton County, Stark County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 5:01 PM MDT (23:01 UTC)
Expired
Jul 20, 2017, 6:00 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS53 KBIS 202301
SVRBIS
NDC037-059-089-210000-
/O.NEW.KBIS.SV.W.0080.170720T2301Z-170721T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
601 PM CDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morton County in south central North Dakota...
  Stark County in southwestern North Dakota...
  Northwestern Grant County in south central North Dakota...

* Until 700 PM CDT/600 PM MDT/

* At 600 PM CDT/500 PM MDT/, a severe thunderstorm was located 11
  miles south of Dickinson, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dickinson, Glen Ullin, Belfield, Hebron, Richardton, South Heart,
  Gladstone, Taylor, Almont, Schefield, Lefor and Dickinson Regional
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4697 10323 4698 10150 4661 10148 4663 10323
TIME...MOT...LOC 2300Z 277DEG 24KT 4672 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
1 follow-up statement
546 
WWUS53 KBIS 202324
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
624 PM CDT THU JUL 20 2017

NDC037-059-089-210000-
/O.CON.KBIS.SV.W.0080.000000T0000Z-170721T0000Z/
Morton ND-Stark ND-Grant ND-
624 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHWESTERN MORTON...EASTERN STARK AND
NORTHWESTERN GRANT COUNTIES...

At 624 PM CDT/524 PM MDT/, a severe thunderstorm was located 13 miles
northeast of New England, or 15 miles south of Dickinson, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Glen Ullin, Hebron, Richardton, Gladstone, Taylor, Almont, Schefield
and Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4694 10257 4698 10150 4661 10148 4663 10296
TIME...MOT...LOC 2324Z 269DEG 28KT 4667 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 4:09 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
            FOR TIME OF THE REPORT. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:33 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 W DICKINSON           46.88N 102.83W
07/20/2017  E1.00 INCH       STARK              ND   PUBLIC

            INTERSTATE AT EXIT 56.

&&

ZH
Local storm report, Jul 20, 4:38 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             10 SSE WATFORD CITY     47.66N 103.24W
07/20/2017  M1.50 INCH       MCKENZIE           ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AE
Local storm report, Jul 20, 4:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             DICKINSON               46.88N 102.79W
07/20/2017  E1.75 INCH       STARK              ND   911 CALL CENTER

            RELAYED THROUGH STATE RADIO.

&&

ZH
Local storm report, Jul 20, 4:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             HALLIDAY                47.36N 102.34W
07/20/2017  E1.00 INCH       DUNN               ND   PUBLIC

            60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
            THE HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:59 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     5 WNW RHAME             46.25N 103.75W
07/20/2017                   BOWMAN             ND   TRAINED SPOTTER

            ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
            MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
            ALSO.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:19 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.